Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 125, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 24, 2009, 6:48 PM CST for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2009, 6:48 PM CST (00:48 UTC)
- Expired
- Dec 24, 2009, 9:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 7:45 PM CST | FLASH FLOOD | Vernon, AL | WATER FLOWING ACROSS HWY 18 JUST WEST OF HWY 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 668 m²/s²
- 0-3 km storm-relative helicity
- 819 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 250048
FFWBMX
ALC075-250345-
/O.NEW.KBMX.FF.W.0125.091225T0048Z-091225T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CST THU DEC 24 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...
* UNTIL 945 PM CST
* AT 647 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS UP TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
3402 8795 3353 8794 3354 8827
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 2:59 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Dec 24, 2:59 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CST THU DEC 24 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT AND CHRISTMAS DAY. LIGHT TO MODERATE RAIN SHOWERS CONTINUE OVER THE EASTERN HALF OF THE CWA THIS AFTERNOON...BUT WITH THE STRONG WEDGE OVER MOST OF CENTRAL ALABAMA...DEW POINTS ARE REFUSING TO RISE. MOST DEW POINTS HAVE ONLY CLIMBED INTO THE LOW 50S SO THE AIR IS REMAINING FAIRLY STABLE. THIS IS LOOKING MORE AND MORE LIKE IT WILL BE THE CASE THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WHICH WILL SERIOUSLY MITIGATE THE THREAT OF SEVERE WEATHER. I STILL THINK WITH THE CLUSTER OF THUNDERSTORMS JUST TO OUR SOUTHWEST AND LESS THAN AN HOUR BEFORE IT GETS INTO THE STATE...DEW POINTS IN MARENGO AND SUMTER COULD REACH INTO THE UPPER 50S. IF THIS DOES HAPPEN...THESE COUNTIES AND THE IMMEDIATE SURROUNDING AREA COULD SEE JUST ENOUGH INSTABILITY TO PRODUCE AN ISOLATED SEVERE WIND GUST OR TWO. THE BIGGER THREAT THAT REMAINS IS THE PRESSURE GRADIENT WINDS OVER THE STATE. SUSTAINED WINDS OF 20-30 MPH ARE BEING SEEN ACROSS ALL OF CENTRAL ALABAMA...WITH SOME GUSTS UP TO 45 MPH. THESE ARE EXPECTED TO CONTINUE THROUGHOUT THE EVENING...WITH SOME SUBSIDING AFTER MIDNIGHT. BECAUSE OF THIS WE HAVE DECIDED TO EXTEND THIS ADVISORY THROUGH 3 AM CST AS THE PRESSURE GRADIENT BEHIND THE FRONT IS PROGGED TO KEEP WINDS ELEVATED PAST MIDNIGHT. CHECK OUT HAZARDOUS WEATHER OUTLOOK FOR THE LATEST ON BOTH OF THESE THREATS. THERE IS THE POSSIBILITY TONIGHT OF A COUPLE OF SNOW FLURRIES IN OUR EXTREME NORTHWESTERN COUNTIES. WITH SOME TRAILING MOISTURE... TEMPERATURES AROUND SUNRISE SHOULD BE JUST COLD ENOUGH TO EEK OUT A FLURRY OR TWO...BUT NO ACCUMULATION IS EXPECTED. THE FRONT AND ASSOCIATED MOISTURE SHOULD BE OUT OF CENTRAL ALABAMA BY THE NOON HOUR ON CHRISTMAS DAY...AND WE COULD ACTUALLY SEE SOME SUN LATER FRIDAY AFTERNOON. .LONG TERM...SATURDAY THROUGH THURSDAY. AFTER A DRY SATURDAY...THE GFS HAS INTRODUCED A UPPER LEVEL SHORTWAVE THAT SPINS UP A SURFACE LOW IN THE GULF FOR SUNDAY. I HAVE INCLUDED A SMALL SLIGHT CHANCE POP DURING THE DAY ON SUNDAY... BUT I DON'T EXPECT MUCH OTHER THAN CLOUD COVER FOR SUNDAY. BEYOND SUNDAY...TEMPERATURES WILL BE THE MAIN FOCUS MONDAY AND TUESDAY MORNINGS. TEMPERATURES WILL LIKELY DIP INTO THE 20S AREA WIDE. THERE STILL IS NOT MUCH IN THE WAY OF CONTINUITY WHEN IT COMES TO THE SYSTEM DURING THE MIDDLE OF NEXT WEEK. GFS SPITS OUT PLENTY OF MOISTURE...BUT KEEPS MOST OF IT SOUTH OF THE AREA. EURO SPINS UP A SURFACE LOW BUT IS PRETTY DRY. 27 && .AVIATION...00Z TAF DISCUSSION. AS A DEEP LOW PRESSURE SYSTEM TRACKS NORTHWARD ALONG THE MISSISSIPPI RIVER VALLEY A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS CENTRAL ALABAMA. AS A RESULT VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE NIGHT AT ALL TAF SITES...DECREASING A BIT TOMORROW AS THE LOW MOVES FARTHER NORTH...BUT REMAINING STRONG AND GUSTY. SPEEDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH THROUGH 3 AM WITH GUSTS POSSIBLY AS HIGH AS 50 MPH. WIND WILL BE FROM THE EAST TO SOUTHEAST AHEAD OF A COLD FRONT...SHIFTING WESTERLY AS IT PASSES. THE FRONT SHOULD MOVE THROUGH TCL AROUND 09Z...EET/BMX BY 11Z AND ANB/MGM AND TOI BY 13Z. MVFR CEILINGS ARE EXPECTED AHEAD ALONG AND AHEAD OF THE FRONT. WIND SPEEDS WILL DECREASE GRADUALLY TOMORROW...PREVAILING FROM THE WEST. CEILINGS WILL INCREASE TO AROUND 5000 FEET DURING THE AFTERNOON HOURS. LLWS IS A CONCERN...HOWEVER WITH SURFACE SPEEDS SUSTAINED BETWEEN 20 AND 30 MPH THRESHOLDS ARE NOT EXPECTED TO BE REALIZED. 12/SIRMON && .BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM TONIGHT. && 27/16
Hazardous weather outlook, Dec 24, 5:48 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 548 PM CST THU DEC 24 2009 ALZ011>015-017>050-260000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 548 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH THE OVERNIGHT HOURS. SUSTAINED SPEEDS WILL BE BETWEEN 20 AND 30 MPH. GUSTS COULD REACH 50 MPH AHEAD OF AN APPROACHING COLD FRONT. WINDS SHOULD BEGIN TO SUBSIDE GRADUALLY AFTER MIDNIGHT BUT WILL REMAIN ABOVE WIND ADVISORY CRITERIA THROUGH 3 AM...SO THE WIND ADVISORY HAS BEEN EXTENDED FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING HOURS. 12/SIRMON
In the hours before
Local storm report, Dec 24, 6:14 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND DMG TUSCALOOSA 33.24N 87.54W
12/24/2009 TUSCALOOSA AL BROADCAST MEDIA
CHRISTMAS TREE IN FRONT OF THE TUSCALOOSA COUNTY
COURTHOUSE HAS REPORTEDLY BLOWN DOWN. 56 MPH WIND GUST
RECORDED FROM SKYCAM ON TOP OF THE BUILDING.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 4:08 AM CST | Wind Advisory | BMX | Bibb, Blount, Cherokee, Etowah, Fayette, Greene and 11 more | 8 hr |
| Dec 25, 8:59 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 11 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.